One of the worst things that can happen to an elder is to be drugged to a point where they can’t do things for themselves or can’t speak out. Unfortunately, there are instances where older seniors may be overmedicated, leading to a series of unusual symptoms, like being unable to speak or looking dazed.

How can you know if someone you love is being overmedicated? It’s not always easy to tell, but working closely with their medical team will help. Some signs that medications may not be working as intended or that your loved one is overmedicated include:

  • Unusual changes in behavior, such as becoming agitated or depressed
  • A sudden change in abilities, such as having trouble speaking or eating without help despite a clear bill of health otherwise
  • Additional medications being added to their regimen, even if they’ve already been receiving several medications from one provider

Sometimes, it’s doctors or nurses in a nursing home who give too many medications to patients. Why? It’s a form of chemical restraint. Antipsychotics are most commonly used, but many different medications can essentially restrict a person’s movements or abilities. Sedation may be the goal.

It’s important to note that chemical restraints do have a place in medicine, such as when a patient won’t be cooperative but needs emergency care. Chemical restraints shouldn’t be used on people to make them be quiet or to prevent having to care for them. It’s unfair and unethical.

If your loved one’s behaviors have changed significantly, it’s important to look into the reason. If you believe that someone at the nursing home is chemically restraining them with antipsychotics or other medications, you may want to look into seeking help.